FILE - In this May 25, 2017 file photo, chemotherapy drugs are administered to a patient at North Carolina Cancer Hospital in Chapel Hill, N.C. (AP Photo/Gerry Broome)
Thursday, February 01, 2018 11:10 am
Doctors warn of heart risk from some breast cancer therapies
MARILYNN MARCHIONE | Associated Press
Save your life but harm your heart? Health experts are sounding a warning as potential side effects of a growing number of breast cancer treatments come to light.
In its first statement on the topic, the American Heart Association on Thursday said women should consider carefully the risks and benefits of any therapies that may hurt hearts. Not all treatments carry these risks, and there may be ways to minimize or avoid some.
"We want patients to get the best treatment for their breast cancer," said Dr. Laxmi Mehta, a women's heart health expert at Ohio State University who led the panel that wrote the statement. "Everyone should have a conversation with their doctor about what are the side effects."
There are more than 3 million breast cancer survivors and nearly 48 million women with heart disease in the United States.
"Most people with breast cancer fear death from breast cancer. Even after they survive that, they still fear it," but heart disease is more likely to kill them, especially after age 65, Mehta said.
Here are some questions and answers:
Q: What are the problems and which treatments can cause them?
A: Side effects can include abnormal rhythms, valve problems or heart failure, where the heart slowly weakens and can't pump effectively. Symptoms may not appear until long after treatment ends.
Herceptin and similar drugs for a specific type of breast cancer can cause heart failure. Sometimes it's temporary and goes away if treatment is stopped, but it can be permanent.
Radiation can affect arteries and spur narrowing or blockages. Other drugs can lead to abnormal heart rhythms or artery spasms, which can cause chest pain and possibly lead to a heart attack. Still others can damage DNA.
Some research suggests that powerful new drugs that harness the immune system to fight cancer may, in rare cases, cause heart damage, especially when used together.
"The problem is, no one has this on their radar," so patients are not routinely checked for it, Dr. Javid Moslehi, head of a Vanderbilt University clinic specializing in heart risks from cancer therapies, said when a study reported this problem about a year ago.
Q: What can be done to avoid harm?
A: If heart failure develops early during breast cancer treatment, sometimes therapy can be slowed down or altered.
Certain chemotherapies such as doxorubicin, sold as Adriamycin and in generic form, might be less risky if given more slowly, rather than all at once. Some research suggests that a drug called dexrazoxane may minimize damage if given to women with advanced breast cancer who are getting high doses of doxorubicin.
Q: What can patients do?
A: Women should make sure doctors are monitoring their heart before, during and after breast cancer treatment.
The diseases share many common risk factors such as obesity, smoking and too little exercise, so reducing these can help.
"Make sure you're working on your diet, exercise, managing your weight, following up with your doctor on your blood pressure and cholesterol," Mehta said.
Marilynn Marchione can be followed on Twitter: @MMarchioneAP